Ohio, 2024Damaging Winds in Ohio, July 17, 2024
July 17, 2024 · NWS ILN · 5 events in 4 counties and zones
Showers and thunderstorms developed ahead of a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a cold front moving through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 8:46 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 8:46 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
946 AM EDT Wed Jul 17 2024
.SYNOPSIS...
A cold front will move through today. Cooler and drier
conditions will then move into the area for several days.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Current satellite and mosaic radar loops show tight/compact MCV
over Kentucky about to cross into West Virginia. Rain associated
with this system has rapidly dissipated this morning so this
morning's update was focused on near term rain chances
(lowering) as satellite data indicates we have a little time
before showers/storms re-initiate with the cold frontal / upper
trough passage later this morning and primarily this afternoon.
Boundary layer flow will be veering with time this morning due
to the positive tilt nature of the mid and upper trough, but
enough height falls impinging on a 1.75-2.00" PWAT ribbon over
the southeast half of the ILN forecast area, should be enough to
allow scattered showers and storms to increase in coverage once
the convective temps (around 80F) are breached and low level
forcing from the front arrives. 17.12Z KILN sounding is rather
moist, with weak mid lapse rates aloft, and weak effective
shear. However, flow aloft will increase a bit as the trough
approaches and moves through, so a localized gusty storm can't
be ruled out at the peak of the heating cycle...most likely in
central Ohio but perhaps further southwest along and east of
I-71 into south- central Ohio or northeast Kentucky. Modest
forecast DCAPE (owing to rather moist troposphere and lapse
rates) should keep threat quite limited. Probably one of those
days when looking at the radar in an instantaneous fashion would
suggest a 20-40% PoP would be warranted, but over time should
be rather good coverage in a bulk sense considering increasing
flow aloft, especially southeast 2/3 of the forecast area, so
maintained 60-70% rain chances in the peak of the afternoon
especially along and southeast of I-71. Should see a rather
quick decrease in shower/storm coverage by mid-evening owing to
drying and front shifting out of the area.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Precipitation will taper off during the first half of the night
tonight as the cold front pushes east of the area. Cooler and
drier conditions will then move into the area. With low
temperatures tonight, some area locations will drop down into
the 50s, while others will be in the 60s. High temperatures on
Thursday will be in the 70s to around 80 degrees. With CAA on
Thursday, expect cu to develop.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will slide slowly east across the southern
Great Lakes and upper Ohio Valley through the weekend. This will
lead to dry conditions and slightly moderating temperatures. Highs
on Friday will be in the upper 70s to lower 80s, increasing to highs
in the low to mid 80s by Sunday.
Mid level troughing over the central US will shift slowly east
through early next week. As it does the surface high will weaken
across our area as moisture begins to increase from the the south.
This will result in increasing chances for showers/thunderstorms
from south to north across the area Monday into Tuesday. Highs both
Monday and Tuesday will be mainly in the low to mid 80s.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
There will be some isolated to scattered shower activity around
this morning. Handled this with a vcsh and shra mention. There
are some MVFR cigs that will continue to move into portions of
the region for a few hours this morning. A cold front will
approach and then move through today. This will allow for
showers and thunderstorms at times until the passage of this
feature. There will also be a wind shift with the front.
OUTLOOK...No significant weather is expected at this time.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...Binau
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Jul 17, 3:24 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
424 AM EDT Wed Jul 17 2024
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-180930-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Licking-Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-
Warren-Clinton-Hamilton-Clermont-
424 AM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ097>100-OHZ073-074-079>082-088-180930-
Bracken-Robertson-Mason-Lewis-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
424 AM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.
.DAY ONE...Today and tonight.
Isolated strong to severe storms will be possible this afternoon.
Damaging winds will be the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 12:18 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
118 PM EDT Wed Jul 17 2024
OHZ035-043-171745-
Auglaize OH-Shelby OH-
118 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SHELBY
AND SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 145 PM EDT...
At 117 PM EDT, a strong thunderstorm was located over New Bremen,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Locations impacted include...
Sidney, New Bremen, Minster, Anna, Fort Loramie, Botkins,
Kettlersville, Mccartyville, Egypt, Swanders, and Lake Loramie State
Park.
This includes I-75 in Ohio between mile markers 97 and 103.
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4038 8445 4047 8442 4044 8411 4029 8419
TIME...MOT...LOC 1717Z 293DEG 20KT 4043 8437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BPPThunderstorm Wind, Shelby
- When
- July 17, 12:38 PM EST to 12:40 PM EST
- Where
- Shelby County, 1.48 mi SSE of Mc Cartyville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -84.240
Thunderstorm Wind, Shelby
- When
- July 17, 12:43 PM EST to 12:45 PM EST
- Where
- Shelby County, 1.38 mi N of Swanders
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.370, -84.170
Thunderstorm Wind, Miami
- When
- July 17, 1:43 PM EST to 1:45 PM EST
- Where
- Miami County, 2.96 mi SSW of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.010, -84.220
Thunderstorm Wind, Franklin
- When
- July 17, 2:53 PM EST to 2:55 PM EST
- Where
- Franklin County, 0.66 mi ENE of Flint
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.123, -82.988
An eight inch diameter tree was downed along Arapaho Avenue.
Thunderstorm Wind, Hocking
- When
- July 17, 3:40 PM EST to 3:42 PM EST
- Where
- Hocking County, 1.75 mi NE of Logan
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -82.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191361, 1191362, 1191363, 1191365, 1191367.